Alert archive / Missouri / Tornado Warnings in 2008

Tornado Warning 180, NWS Springfield, MO

September 11, 2008Shannon County, Texas County, Missouri

NWS Springfield, MO issued this tornado warning at Sep 11, 2008, 8:28 PM CDT for Shannon County, Texas County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2008, 8:28 PM CDT (01:28 UTC)
Expired
Sep 11, 2008, 9:00 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 151 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KSGF 120128
TORSGF
MOC203-215-120200-
/O.NEW.KSGF.TO.W.0180.080912T0128Z-080912T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  WEST CENTRAL SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 900 PM CDT.

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 8 MILES WEST OF SUMMERSVILLE...OR 13 MILES NORTHWEST OF
  MOUNTAIN VIEW...MOVING NORTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  SUMMERSVILLE BY 855 PM CDT.

THE TOWNS OF EUNICE AND HARTSHORN ARE ALSO IN THE PATH OF THIS
TORNADIC STORM.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES NEAR CABOOL AND 
WILLOW SPRINGS. DOPPLER RADAR INDICATES STRONG ROTATION WITH THIS 
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR MAY DEVELOP AT 
ANY TIME.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3733 9159 3713 9152 3709 9186 3722 9190
TIME...MOT...LOC 0128Z 245DEG 13KT 3717 9177

$$

BARJENBRUCH
2 follow-up statements
000 
WWUS53 KSGF 120147
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT THU SEP 11 2008

MOC203-215-120200-
/O.CON.KSGF.TO.W.0180.000000T0000Z-080912T0200Z/
SHANNON MO-TEXAS MO-
847 PM CDT THU SEP 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST
CENTRAL TEXAS AND WEST CENTRAL SHANNON COUNTIES...

AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR EUNICE...OR 15 MILES NORTH OF MOUNTAIN
VIEW...MOVING NORTHEAST AT 15 MPH.

THIS TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
TEXAS AND WEST CENTRAL SHANNON COUNTIES...INCLUDING THE TOWN OF
HARTSHORN.

THUNDERSTORM WINDS TO 50 MPH WILL ALSO BE POSSIBLE WITH THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3713 9179 3724 9181 3733 9159 3732 9159
      3721 9155 3720 9154 3719 9154 3718 9153
TIME...MOT...LOC 0147Z 227DEG 13KT 3722 9172

$$

BARJENBRUCH
000 
WWUS53 KSGF 120157
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 PM CDT THU SEP 11 2008

MOC203-215-120207-
/O.EXP.KSGF.TO.W.0180.000000T0000Z-080912T0200Z/
SHANNON MO-TEXAS MO-
857 PM CDT THU SEP 11 2008

...THE TORNADO WARNING FOR EAST CENTRAL TEXAS AND WEST CENTRAL
SHANNON COUNTIES EXPIRES AT 900 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT
PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 3713 9179 3724 9181 3733 9159 3732 9159
      3721 9155 3720 9154 3719 9154 3718 9153
TIME...MOT...LOC 0157Z 227DEG 13KT 3725 9169

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Sep 11, 7:14 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 11, 7:14 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT THU SEP 11 2008

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (THROUGH FRIDAY MORNING)...

THE BEGINNING OF A WET WEEKEND IS UNDERWAY AS ONGOING RAINFALL
ASSOCIATED WITH WARM AIR AND MOISTURE ADVECTION FROM THE SOUTH WILL
CONTINUE TO PUMP FUEL FOR RAINFALL INTO THE REGION. IN ADDITION TO
THE LOW LEVEL MOISTURE MOVING INTO THE REGION...A NICE TROPICAL FEED
OF MOISTURE IN THE SOUTHWEST FLOW FROM LOWELL...IS CONTINUING TO
BRING RELATIVELY DEEP MOISTURE INTO THE CENTER OF THE COUNTRY AS
WELL. PLENTY OF MOISTURE AND DECENT ISENTROPIC LIFT WITH
CONDENSATION PRESSURE DEFICITS LESS THAN 20MB ACROSS CENTRAL
MISSOURI SHOULD KEEP THE RAINFALL MACHINE RUNNING INTO FRIDAY. WHILE
NOT EXPECTING ANY HEAVY RAINFALL INTO FRIDAY...THIS WILL ONLY HELP
TO SET THE STAGE FOR THE WEEKENDS RAIN BY SATURATING ALREADY WET
GROUND.

HATCH

LONG TERM (FRIDAY THROUGH THURSDAY)...

THE MAIN FORECAST CONCERNS INCLUDE JUST HOW MUCH RAIN WILL FALL
AND OVER WHAT TIME PERIOD AS A COLD FRONT AND HURRICANE REMNANTS
WILL BOTH AFFECT THE CWA.

EXPECT THE FRONTAL BOUNDARY TO REMAIN NORTHWEST OF THE CWA THROUGH
EARLY SATURDAY. THIS FRONT HAS AMPLE MOISTURE AND LIFT TO WORK
WITH AND WILL PRODUCE SOME VERY HEFTY RAINS. WHILE ITS CURRENT
POSITION IS PROVIDING SOME DECENT RAIN TO PORTIONS OF THE
CWA...EXPECT THAT THE APPROACHING SHORT WAVE TROUGH FROM THE
WEST AS WELL AS THE EFFECTS OF HURRICANE IKE WILL ACT TO ACTUALLY
PULL THE FRONTAL BOUNDARY AND MUCH OF ITS ASSOCIATED PRECIP
FURTHER NORTH. THUS HAVE LOWERED POPS AND QPF AMOUNTS FOR MUCH OF
THE CWA THROUGH SAT MORNING. EVEN WITHOUT THE DIRECT FRONTAL
INFLUENCE...MAY HAVE TO WATCH FOR THUNDERSTORM DEVELOPMENT FRIDAY
AFTERNOON AS TEMPERATURES WARM INTO THE MID 80S. WE MAY BECOME
UNSTABLE ENOUGH TO SET A FEW STORMS OFF WAY OUT AHEAD OF THE
BOUNDARY ITSELF.

A SECONDARY SHORT WAVE WILL MOVE ACROSS THE NORTHERN PLAINS ON
SATURDAY...HELPING TO PROPEL THE COLD FRONT TO THE SOUTH. THIS
WILL ESSENTIALLY BRING THE PRECIPITATION ALONG WITH IT. AS THE
FRONT WORKS SOUTH...IT WILL HAVE AN INCREASINGLY TROPICAL AIRMASS
TO WORK WITH AS THE REMNANTS OF HURRICANE IKE MOVE UP INTO THE
REGION. EXPECT WIDESPREAD HEAVY RAIN WITH THIS SYSTEM...
PARTICULARLY BETWEEN 06Z SUNDAY AND 00Z MONDAY. THE SYSTEM SHOULD
BE ACCELERATING AND SCOOT ON OUT BY MONDAY AFTERNOON. DESPITE THE
ACCELERATION...RAINFALL RATES WILL BE QUITE HIGH AND AM A
EXPECTING WIDESPREAD 4 TO 7 INCHES OF RAIN WITH MAXIMUM RATES
APPROACHING 3 INCHES PER 6 HOURS.

TEMPERATURES WILL BE QUITE COOL IN THE WAKE OF THE COLD
FRONT...BUT DRY WEATHER LOOKS TO RETURN FOR THE REMAINDER OF THE
FORECAST PERIOD. TEMPERATURES ON TUESDAY ARE OF PARTICULAR CONCERN
AS THEY MAY DROP SUBSTANTIALLY DEPENDING ON THE OVERALL TIMING AND
STRENGTH OF AN AREA OF SURFACE HIGH PRESSURE BUILDING IN.

BARJENBRUCH

&&

.AVIATION...

FOR THE 00Z TAF CYCLE...SCATTERED SHOWERS WILL CONTINUE FOR THE
REMAINDER OF TONIGHT. MVFR CONDITIONS WILL BE COMMON THIS
EVENING...WITH SOME BRIEF IFR POSSIBLE AT KJLN. IFR CONDITIONS
WILL BECOME MORE PREVALENT LATER TONIGHT WITH VISIBILITIES AND
CEILINGS DROPPING. FLIGHT CONDITIONS WILL THEN IMPROVE BY MID
MORNING ON FRIDAY.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 11, 8:05 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CDT THU SEP 11 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
805 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 ISOLATED THUNDERSTORMS ACROSS SOUTH CENTRAL MISSOURI THIS
 EVENING WILL BEGIN TO WEAKEN WITH THE LOSS OF DAYTIME HEATING.
 ENOUGH INSTABILITY AND SHEAR STILL EXIST FOR ISOLATED TORNADOES
 SOUTH AND EAST OF A NEOSHO TO BRANSON TO HOUSTON LINE FOR THE
 NEXT FEW HOURS. THE THREAT FOR TORNADOES WILL LIKELY END BY
 10 PM OVER SOUTH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 A COLD FRONT IS EXPECTED TO DROP SOUTH AND STALL ACROSS CENTRAL
 MISSOURI ON FRIDAY. THIS STATIONARY FRONT WILL THEN BE THE FOCUS
 FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THOUGH WIDE SPREAD
 SEVERE WEATHER IS NOT EXPECTED ON FRIDAY...IF ENOUGH INSTABILITY
 CAN DEVELOP ACROSS THE AREA...A FEW STRONG THUNDERSTORMS WILL BE
 POSSIBLE. HEAVY RAINFALL AND THE POTENTIAL OF FLOODING IS LIKELY
 THROUGH THE UPCOMING WEEKEND. PLEASE SEE THE LATEST FLOOD
 POTENTIAL OUTLOOK FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM SOUTH AND EAST
  OF A NEOSHO TO BRANSON TO HOUSTON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Sep 11, 7:23 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 PM CDT THU SEP 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          2 SW CABOOL             37.10N  92.13W
09/11/2008                   TEXAS              MO   TRAINED SPOTTER

            REPORTS OF MULTIPLE ROPE TORNADOES TO THE SOUTH AND
            WEST OF CABOOL.

&&

JSS
Local storm report, Sep 11, 7:46 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT THU SEP 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TORNADO          5 W WILLOW SPRINGS      36.99N  92.06W
09/11/2008                   HOWELL             MO   TRAINED SPOTTER

&&

KARDELL
Local storm report, Sep 11, 7:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT THU SEP 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          1 S CABOOL              37.11N  92.10W
09/11/2008                   TEXAS              MO   TRAINED SPOTTER

&&

CORRECTED LOCATION...REMARKS

KARDELL
Local storm report, Sep 11, 7:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT THU SEP 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          4 SW CABOOL             37.09N  92.14W
09/11/2008                   TEXAS              MO   TRAINED SPOTTER

&&

KARDELL
Local storm report, Sep 11, 7:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT THU SEP 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TORNADO          1 N CABOOL              37.14N  92.10W
09/11/2008                   TEXAS              MO   TRAINED SPOTTER

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:24 PM CDTTornado WarningSGFHowell, Texas36 min
Sep 11, 7:27 PM CDTTornado WarningSGFOzark33 min
Sep 11, 7:37 PM CDTTornado WarningSGFDouglas25 min
Sep 11, 7:56 PM CDTTornado WarningSGFShannon, Texas34 min
Sep 11, 9:08 PM CDTTornado WarningSGFBarry52 min
Sep 12, 4:10 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Sep 12, 11:02 AM CDTFlood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more45 hr

Nearby

Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.